Heart risk warning over painkiller diclofenac

 
Pills Diclofenac is used for conditions such as headaches, back pain and arthritis

Related Stories

People with heart problems have been advised to stop using one of the most commonly prescribed anti-inflammatory drugs in the UK.

The medicines regulator said painkiller diclofenac could significantly increase the risk of a heart attack or stroke for some patients.

The advice has been updated after a European review of the risks.

Millions of people take diclofenac for a range of conditions including headaches, back pain and arthritis.

The Medicines and Healthcare Products Regulatory Agency (MHRA) said the drug should not be used by people with serious underlying heart conditions.

People who have suffered heart failure, heart disease or a stroke should stop using it completely.

Smokers and people with high blood pressure, raised cholesterol and diabetes have been advised to use the drug only after consulting their GP or pharmacist.

The MHRA said diclofenac would continue to provide safe and effective pain relief, apart from patients in certain "at risk" groups.

Dr Sarah Branch, deputy director of the MHRA's vigilance and risk management of medicines division, said: "Whilst this is a known risk and warnings have been included in patient and healthcare information for some time, this advice is now being updated."

Six million prescriptions were written for diclofenac last year and the drug is also available over the counter.

 

More on This Story

Related Stories

The BBC is not responsible for the content of external Internet sites

Comments

This entry is now closed for comments

Jump to comments pagination
 
  • rate this
    +3

    Comment number 41.

    The majority of these grossly uninformed comments show why many in the medical professions cannot wait to get out. Patients think they know it all these days, where in reality they could not even *spell* 10% of what a doctor knows.

  • rate this
    -2

    Comment number 40.

    Most of the NSAIDs and phenylacetic acid derivatives are pretty dicey if the truth be known. Diclofenac dammed near wiped out the Indian buzzard in India--very very toxic for the bird.

  • rate this
    0

    Comment number 39.

    25. Meff
    JUST NOW
    And this week's killer drug is...

    Yes ..... far better to just use the leeches , or bleed out, or drill holes in peoples heads etc This warning , in case your blinkers got in the way of your noticing ,refers to certain "at risk groups" ,carried out and discovered no doubt by the pharma companies themselves who constantly review and invest ,unlike generics who just plain steal !

  • rate this
    0

    Comment number 38.

    In many cases when one attempts to educate patients and perhaps change their medication because of a potential risk, it's the patient that objects to the change, as they've found that the drug works for them. Then the prescriber gets the flak!

  • rate this
    -2

    Comment number 37.

    my mother, who used to take this medication, was told this months ago, and this is only breaking now?!

  • rate this
    +3

    Comment number 36.

    @ Ganretti Lets hope you continue to only suffer with nothing more than the equivalent of a mild head ache.

  • rate this
    -12

    Comment number 35.

    All pharmaceuticals are dangerous and some have devastating side effects. These include NSAIDS like Diclofenac also fluroquinolone antibiotics which can leave you paralysed, with tendon ruptures and central nervous system problems. Pharmaceutical companies don't care about people, they only care about profits. I don't have heart problems - was given Diclofenac - appalling side effects. Deadly!

  • rate this
    +1

    Comment number 34.

    I was given diclofenac sodium for the chronic joint pain I've suffered with most of my life. Not only was it a very mediocre painkiller, and vicious on the stomach, but the stuff is a terrible environmental hazard to wildlife.

    I make do with rotating other over-the-counter NSAIDs and sometimes codeine at night to help me get to sleep - on the occasions I can pry them out of a doctors hands.

  • rate this
    0

    Comment number 33.

    24 catchacold - I would be very careful about your pills, see your doctor as soon as possible, and try to point it out in a round about way - doctors really don't like patients pointing things out to them.

    In the BNF every pill has an entry, often with like pills grouped (eg valium and nitrazipam are listed together). Each pill has listed Indications/Cautions/contra-indications/side effects/dose

  • rate this
    +1

    Comment number 32.

    This has been known for at least 7 years. I was on max dose Voltarol for 12 years including the slow-release V. Retard nightly. The same was said of Brufen, though Voltarol was the worst, I recall it was credited with a 68% increase in risk of heart disease. I showed my GP the article and came off it immediately, but not in time to avoid a haitus hernia op! No idea why this is being called news!

  • rate this
    +2

    Comment number 31.

    My doctor tells me that taking NSAIDs is dangerous for me because of another drug I take (after taking it for ten years!). When I asked for an alternative I was told there isn't one.

    It's Hobson's choice. Pain or no pain... I think I'll risk it.

  • rate this
    0

    Comment number 30.

    Diclofenac (Voltarol) is available over the counter - though in small amounts. the preferred non-steroidal anti inflammatory of the medical profession, Naproxen, is not, as far as I am aware. Interested to know why this is.

  • rate this
    -5

    Comment number 29.

    It's funny how the bark of the willow tree has contained Salylicilic acid (aspirin) which has been used over many hundreds (or even thousands) of years for pain-relief......
    Only because of modern drugs and pharmacology have other 'substitutes' like the NSAI's et al have appeared when all along mother nature already provides the answer....

    Maybe we need to listen to her more....

  • rate this
    0

    Comment number 28.

    Continued ..4) For convenience i had my repeat prescriptions set up with my supermarket so that my wife was able to collect them more easily each month. All was well for 3 months until i noticed on one occasion the Diclofenac were missing i contacted my surgery who informed me that they had not issued a prescription for me in the last 2 months. The possible implications of this are horrendous

  • rate this
    +3

    Comment number 27.

    Another issue here is for patients suffering from pericarditis. Anti-inflammatories such as diclofenac and ibuprofen are often the only treatment until the condition progresses to the stage where only steroids and surgery are the only options.

  • rate this
    -6

    Comment number 26.

    Any topical gel should be far less dangerous than a pill. This is because the drug goes topically straight to the problem via your skin, so a far smaller amount of the active ingredient is required. Be aware also that as with pesticides, halving the dose doesn't half risk, but possible by say 2 thirs or more. For this reason I eat basic foodstuff as organic, it lessens risk disproportionately.

  • rate this
    0

    Comment number 25.

    And this week's killer drug is...

  • rate this
    +4

    Comment number 24.

    I have been prescribed Diclofenac and Valium for the last 3yrs. 1) At no point have i been reviewed by anyone in that time 2) For the last 15months i have been coughing up a lot of blood and yet still no one has thought of changing my medication.3) A year down the line after extensive hospital tests the answer to my problem remains a mystery and no one has questioned the medication that i am on.

  • rate this
    0

    Comment number 23.

    This not exactly news, this has been known for years. Aaaargh !

  • rate this
    +14

    Comment number 22.

    People should understand that all drugs have side effects and all of them are closely and continuously monitored. This is a measured response by the MHRA to data that have accumulated slowly over many years. It's not a case of suddenly finding a major problem, or due to anyone covering up data. Use medicines sensibly and don't panic when stories like this happen.

 

Page 11 of 13

 

More Health stories

RSS

Features

BBC © 2014 The BBC is not responsible for the content of external sites. Read more.

This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.